Alert archive / South Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 82, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 2, 2013, 8:41 AM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2013, 8:41 AM CDT (13:41 UTC)
- Expired
- Aug 2, 2013, 9:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 182 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 1.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
626 WUUS53 KFSD 021341 SVRFSD SDC023-053-021430- /O.NEW.KFSD.SV.W.0082.130802T1341Z-130802T1430Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 841 AM CDT FRI AUG 2 2013 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA... CENTRAL GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA... * UNTIL 930 AM CDT * AT 837 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTH OF BURKE...AND MOVING EAST AT 25 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL GREGORY AND WEST CENTRAL CHARLES MIX COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM WINDOWS. && LAT...LON 4332 9871 4316 9882 4333 9928 4344 9923 TIME...MOT...LOC 1341Z 291DEG 21KT 4336 9916 HAIL...1.00IN WIND...<50MPH $$ CHAPMAN
1 follow-up statement
272 WWUS53 KFSD 021402 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 902 AM CDT FRI AUG 2 2013 SDC023-053-021412- /O.CAN.KFSD.SV.W.0082.000000T0000Z-130802T1430Z/ GREGORY SD-CHARLES MIX SD- 902 AM CDT FRI AUG 2 2013 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CHARLES MIX AND CENTRAL GREGORY COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM AS IT MOVES THROUGH AREAS FROM SOUTH OF PLATTE TOWARD GEDDES THROUGH 945 AM CDT. LAT...LON 4332 9871 4316 9882 4333 9928 4344 9923 TIME...MOT...LOC 1402Z 291DEG 21KT 4332 9900 $$ CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:08 AM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 2, 6:08 AM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 608 AM CDT FRI AUG 2 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 341 AM CDT FRI AUG 2 2013 CONFIDENCE ON CONVECTIVE DEVELOPMENT/EVOLUTION IS EXTREMELY LOW FOR TODAY WITH NOT A SINGLE MODEL HANDLING OVERNIGHT CONVECTION WELL. CURRENT RADAR SHOWING CONVECTION DEVELOPING OVER WESTERN SOUTH DAKOTA VERY EARLY THIS MORNING...THOUGH NOT SURE IF ANY OF THIS ACTIVITY WILL MAKE IT INTO OUR WESTERN ZONES WITH STORM MOTION TO THE SOUTHEAST AND A MORE STABLE/DRIER ATMOSPHERE OVER OUR AREA. A STATIONARY BOUNDARY IS SITUATED SOMEWHERE ACROSS THE AREA...THOUGH VERY HARD TO DEFINE WITH SURFACE OBS...WITH ASSORTED OUTFLOW BOUNDARIES AROUND THE REGION. THE ASSUMPTION AT THIS POINT IS THAT MOST CONVECTIVE DEVELOPMENT WILL BE FOCUSED IN THE VICINITY OF THIS BOUNDARY TODAY...WHERE EVER IT MAY END UP. IT IS PROGGED TO BE DRAPED ACROSS OUR FAR SOUTH THIS AFTERNOON...SO KEPT THE HIGHER POPS OVER THAT AREA AND UP THROUGH THE MISSOURI RIVER VALLEY WHERE PROGGED INSTABILITY WILL BE GREATER. MODELS DO INDICATE THE ATMOSPHERE BECOMING MORE STABLE THROUGH THE DAY AS BETTER INSTABILITY IS SHUNTED TO THE SOUTH...SO THINK THAT THE BETTER CHANCE OF ANY SEVERE WEATHER MAY BE TO THE SOUTH OF OUR CWA. THAT BEING SAID...THE BEST CHANCE OF SEVERE STORM DEVELOPMENT IF IT WERE TO OCCUR WOULD BE IN THE AFTERNOON THROUGH OUR LOWER SOUTH CENTRAL/MISSOURI RIVER ZONES WHERE LINGERING INSTABILITY/STRONG DIRECTIONAL SHEAR MAY EXIST. MODELS CONTINUE TO COME IN COOLER THAN PREVIOUS RUNS WITH REGARD TO HIGHS TODAY UNDER AN EASTERLY LOW LEVEL FLOW...SO DROPPED HIGHS A COUPLE MORE DEGREES...RUNNING GENERALLY MID AND UPPER 70S...TO AROUND 80 TROUGH OUR SOUTHERN MOST IOWA ZONES. BY TONIGHT...EXPECT ANY LINGERING THUNDERSTORM ACTIVITY IN OUR SOUTH TO DIMINISH AS DRIER AIR CONTINUES TO FILTER INTO THE REGION AND THE STATIONARY BOUNDARY PULLS OUT OF OUR AREA. 925 MB TEMPERATURES COOL SLIGHTLY OVERNIGHT UNDER A NORTHEASTERLY LOW LEVEL FLOW...WITH LOWS DROPPING INTO THE MID 50S TO NEAR 60. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 341 AM CDT FRI AUG 2 2013 FSD FORECAST AREA WILL BE UNDER THE INFLUENCE OF COOL CANADIAN HIGH PRESSURE AND EASTERLY LOW LEVEL FLOW...MAKING FOR A COOL EARLY AUGUST WEEKEND WITH HIGH TEMPS ONLY IN THE 70S. RETURN FLOW SETS UP ACROSS WESTERN SODAK FOR SATURDAY NIGHT IN RESPONSE TO PAC NW VORT MAX TRAVERSING THE UPPER RIDGE. MODELS NOW MOSTLY IN AGREEMENT WITH INSTABILITY AXIS REMAINING SOUTH AND WEST...WITH A 850MB BOUNDARY SITTING JUST SOUTH OF MO RIVER. HAVE CONCENTRATED HIGHEST CHANCE POPS ACROSS THE MO RIVER VALLEY AREA AND WEST OF THE JAMES RIVER ACCORDINGLY...BUT OVERALL HAVE LOWERED POPS FOR SUNDAY/SUNDAY NIGHT. MUCAPES REMAIN BELOW 1000 J/KG AS WELL FOR SUNDAY SO SEVERE WEATHER THREAT IS VERY LOW. ASSOCIATED LOW LEVEL COLD FRONT PUSHES THROUGH SUNDAY OVERNIGHT AND FOR THE FIRST PART OF MONDAY WITH SOME SCT CONVECTION STILL POSSIBLE. CONTINUED FAST NORTHWEST FLOW ALOFT BETWEEN CANADIAN CLOSED LOW AND SOUTHERN CONUS RIDGE WILL CONTINUE TO MAKE CONVECTIVE FORECASTING VERY CHALLENGING. MODELS PICKING UP ON MORE SIGNIFICANT SHORT WAVE/FRONT FROM CANADIAN LOW THAT SWINGS THROUGH ON MONDAY NIGHT THROUGH TUESDAY OR TUESDAY NIGHT PER THE GFS OR ECMWF. LOOKS LIKE SOME DECENT RETURN FLOW WITH GFS ADVERTISING VERY HIGH MUCAPES FOR TUESDAY AFTERNOON ACROSS MUCH OF THE FORECAST AREA. DEEP LAYER SHEAR 50 KTS TUESDAY AFTERNOON MAKES ORGANIZED CONVECTION A POSSIBILITY. HOWEVER...WITH TIMING AND PLACEMENT ISSUES IN THE MODELS AS OF LATE...CONFIDENCE OF ANY SEVERE THREAT IS LOW. WILL MONITOR FOR CONSISTENCY IN SUBSEQUENT MODEL RUNS. OTHERWISE RETROGRADING UPPER CANADIAN LOW WILL BRING EVEN COOLER TEMPS FOR THE LATTER HALF OF THE WEEK...ALTHOUGH THE LATEST ECMWF IS NOT QUITE AS BULLISH WITH THE COLD AIR ADVECTION AS IT WAS YESTERDAY. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 602 AM CDT FRI AUG 2 2013 SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE WEST AND SOUTH TODAY...THOUGH CONFIDENCE IN TIMING AND EVOLUTION IS LOW WITH MODELS HANDLING THE CONVECTION POORLY. CONVECTION MORE LIKELY TO BRIEFLY AFFECT KHON AND KSUX THAN KFSD...AND ANY HEAVIER THUNDERSTORM ACTIVITY COULD RESULT IN SHORT LIVED LOWERING OF CONDITIONS. THERE WILL BE A POSSIBILITY OF MVFR CEILINGS AROUND KSUX LATER TONIGHT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JM LONG TERM... AVIATION...JM
Hazardous weather outlook, Aug 2, 7:41 AM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 741 AM CDT FRI AUG 02 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 741 AM CDT FRI AUG 02 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING INTO MID AFTERNOON MAINLY SOUTHWEST OF A LINE FROM HURON TO SIOUX FALLS TO STORM LAKE. STRONGEST STORMS WILL BE LOCATED SOUTH OF A CHAMBERLAIN TO FREEMAN TO SIOUX CITY LINE...AND A FEW OF THESE STORMS COULD BE SEVERE. THE MAIN THREATS WOULD BE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA ON SATURDAY NIGHT AND SUNDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 10 AM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.